Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911



Asymptotic bounds for Nori's connectivity theorem

Author: Ania Otwinowska
Journal: J. Algebraic Geom. 14 (2005), 643-661
Published electronically: June 9, 2005
MathSciNet review: 2147354
Full-text PDF

Abstract | References | Additional Information

Abstract: Let $Y$ be a smooth complex projective variety. I study the cohomology of smooth families of hypersurfaces $\mathcal{X}\to B$ for $B\subset\mathbb{P}\mathrm{H}^0(Y,\mathcal{O}(d))$ a codimension $c$ subvariety. I give an asymptotically optimal bound on $c$ and $k$ when $d\to\infty$ for the space $\mathrm{H}^k(Y\times B,\mathcal{X},\mathbb{Q} )$ to vanish, thus extending the validity of the Lefschetz Hyperplane Section Theorem and Nori's Connectivity Theorem (1993). Next, I construct in the limit case explicit families of higher Chow groups whose class does not vanish in $\mathrm{H}^k(Y\times B,\mathcal{X},\mathbb{Q} )$. Some of them are indecomposable. This suggests that in the limit case the space $\mathrm{H}^k(Y\times B,\mathcal{X},\mathbb{Q} )$ should be spanned by higher Chow groups, containing Nori's and Otwinowska's results as special cases.

References [Enhancements On Off] (What's this?)

  • [B] S. BLOCH. Algebraic cycles and higher $K$-theory. Adv. in Math. 61, no. 3, pp. 267-304. (1986). MR 0852815 (88f:18010)
  • [G1] M. GREEN. Restrictions of linear series to hyperplanes, and some results of Macaulay and Gotzmann. Algebraic curves and projective geometry, pp. 76-86, LNM 1389, (1989). MR 1023391 (90k:13021)
  • [G2] M. GREEN. Koszul cohomology and geometry. Lectures on Riemann surfaces (Trieste, 1987), pp. 177-200, Algebraic Curves and Projective Geometry (E. Ballico and C. Ciliberto, eds), pp. 77-88, Springer LNM 1389, Berlin (1989). MR 1082354 (91k:14012)
  • [K-A] S. KLEIMAN, A. ALTMAN. Bertini theorems for hypersurface sections containing a subscheme Communications in Algebra, 7(8), pp. 775-790, (1979). MR 0529493 (81i:14007)
  • [N] J. NAGEL. Effective bounds for Hodge-theoretic connectivity. J. Alg. Geom. 11, no. 1, pp. 1-32, (2002). MR 1865913 (2003b:14008)
  • [No] M. NORI. Algebraic cycles and Hodge-theoretic connectivity. Invent. Math. 111 (2), pp. 349-373 (1993). MR 1198814 (94b:14007)
  • [O] A. OTWINOWSKA. Variétés de Hodge. Submitted, (2001).
  • [V2] C. VOISIN. Nori's connectivity theorem and higher Chow groups. J. Inst. Mat. Jussieu, no. 2, pp. 307-329 (2000). MR 1954824 (2003m:14014)

Additional Information

Ania Otwinowska
Affiliation: Départment de Mathématiques, Université Paris-Sud, Bâtiment 425, 91405 Orsay, Cedex, France

Received by editor(s): March 11, 2004
Received by editor(s) in revised form: November 8, 2004
Published electronically: June 9, 2005

American Mathematical Society